ATRIPLA - DO I HAVE TO CHANGE
Apr 10, 2010
Hi Doctor, My name is Philipina from Tanzania, East Africa. Thank you for the good work you keep doing to us. Doctor I need your advice, please. My husband was using TRIMUNE 30, then he developed drug resistance, and he was put in to ATRIPLA for since mid November, 2009. Yesterday the 13th of january we went to check his CD4 are He only have 90CD4. The doctor suggested that we change the medication again to a Second Line medicines. My Question is, isn't it too soon to change the medication again? as my husband has only used ATRIPLA FOR about one month and 20days? if he is put in second line, and the medication doesn't work again, is he going to die? Apparently he feels tired, and most of the time he feels asleep, but he keeps going to work from 8am to 6pm, His trought is also dry sometimes. please help us doctor.
Response from Dr. Young
Hello Philipina and thank you for your post from East Africa.
I would agree with your husband's doctors that he should probably be on second-line treatment. If he had documented drug resistance to one or more of the medications in Triomune (d4T, 3TC, nevirapine), there is a good chance that he likely developed resistance to some of the components in Atripla (tenofovir, FTC, efavirenz). Indeed, both Triomune and Atripla are first-line medication regimens and failure of one generally is not followed by the prescription of the other.
In our country, we'd try to obtain viral load testing in addition to CD4 counts; a significant (and confirmed) increase in viral load in an adherent patient, failure of CD4s to rise or clinical symptoms (like fatigue or weight loss) could be the basis for a treatment switch.
So, in sum, I'd generally think that a switch to second-line treatment sounds indicated. Please know that here in the US we have many patients who are receiving second- and third-line treatments and who've been successful on these regimens for many years.
Please feel free to write us back here at TheBody. I wish you and your husband well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.